Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 22, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 12, 2023, 5:00 PM CDT for Stanton County, Nebraska. It was in force for 45 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2023, 5:00 PM CDT (22:00 UTC)
- Expired
- May 12, 2023, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Stanton County, NE
The radar
The Omaha radar (KOAX), 93 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:03 PM CDT | TSTM WND DMG | 9 Ssw Stanton, NE | EAST SIDE OF A BARN MISSING. POSSIBLE TORNADO. DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
| May 12, 5:17 PM CDT | TORNADO | 4 Nne Leigh, NE | AN EF-1 TORNADO TRACKED NORTHEAST FOR APPROXIMATELY 5 MILES IN STANTON COUNTY. THE MOST INTENSE DAMAGE OCCURRED AT A FARM NEAR THE START OF THE TRACK WHERE A HOG BARN WAS COMPLETELY DESTROYED AND DEBRIS WAS DEPOSITED UP TO A HALF MILE DOWNSTREAM. THERE WAS ALS |
| May 12, 5:34 PM CDT | TORNADO | 3 N Stanton, NE | AN EF-1 TORNADO TRACKED NORTH NORTHWEST FOR APPROXIMATELY 2.8 MILES ACROSS PART OF STANTON COUNTY. MOST OF THE TRACK OCCURRED IN DIFFICULT TO ACCESS AREAS BUT THE ASSESSMENT REVEALED THAT THIS WAS MOST LIKELY CAUSED BY A TORNADO. THE MOST INTENSE DAMAGE WAS NE |
| May 12, 5:39 PM CDT | TORNADO | 7 Ese Stanton, NE | UPDATED WITH NEW INFORMATION AND INCREASED RATING. AN INTERMITTENT TORNADO DAMAGE TRACK WAS NOTED ALONG THE WEST FLANK OF A FOCUSED AND ELONGATED AREA OF DOWNBURST WINDS. INITIAL DAMAGE WAS TO A CENTER PIVOT AND THREE WOODEN DOUBLE POSTED ELECTRICAL TRANSMISSI |
| May 12, 5:44 PM CDT | TORNADO | 6 Ssw Pilger, NE | AN INTERMITTENT TORNADO DAMAGE TRACK WAS NOTED ALONG THE WEST FLANK OF A FOCUSED AND ELONGATED AREA OF DOWNBURST WINDS. THE DAMAGE WAS LARGELY TO TREES ALTHOUGH THERE WERE A COUPLE OF FARM OUTBUILDINGS DAMAGED ALONG THE TRACK. ONE EAST-WEST ORIENTED TREELINE H |
| May 12, 5:46 PM CDT | TSTM WND DMG | 5 N Stanton, NE | REPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF. |
| May 12, 5:55 PM CDT | TSTM WND DMG | Pilger, NE | UNOCCUPIED CAMPERS BLOWN OVER. MANY FARM STRUCTURES DAMAGED AND LARGE TREES SNAPPED AND BROKEN. POWERLINES AND LARGE TREES BLOCKING THE ROAD EAST OF STANTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
763
WFUS53 KOAX 122200
TOROAX
NEC167-122245-
/O.NEW.KOAX.TO.W.0022.230512T2200Z-230512T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
500 PM CDT Fri May 12 2023
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Central Stanton County in northeastern Nebraska...
* Until 545 PM CDT.
* At 500 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Leigh, or 17 miles southeast of
Norfolk, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Stanton around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4174 9717 4175 9734 4208 9729 4207 9703
TIME...MOT...LOC 2200Z 184DEG 24KT 4181 9726
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KernWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 2:23 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 12, 2:23 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 223 PM CDT Fri May 12 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 220 PM CDT Fri May 12 2023 Key Messages: - Strong to severe storms likely this afternoon and evening. - Environment capable of supporting tornadic storms. - Precip chances in play most of the forecast period. Water vapor imagery this afternoon showing a tight upper circulation lifting from northwest KS into southwest NE. System was nearly stacked with surface reflection situated in s-central NE with attendant warm front extending into w-central IA and dry line extending through s-central NE into central KS. Short term models are advertising ingredients coming together for potential significant severe weather event over the CWA this afternoon and evening. The upper low mentioned is expected to be in central NE by 23Z with surface low riding along the NE/KS border. Southerly flow ahead of the system will aid with drawing low level moisture northward into the region with dew points in the mid 60s/PWS around 1.5" inches. Current analysis suggests environment is already quite unstable despite thick cloud cover with MLCAPEs from 1500-2500 J/kg. Appears that storm initiation should occur along dry line on nose of steep 0-3km lapse rates. Expect storms to rapidly intensify along increasing boundary layer moisture convergence axis/instability axis. Adequate environmental deep layer shear roughly 40-50kt will be in place to promote rotating cells. And with steep mid layer lapse rates atop increasing low level moisture source, large hail threat will accompany any discrete storms. In addition to this, ESRH values greater than 150 (m2/s2) will enhance threat for tornadic storms. Storm motion for individual cells will be north/northeasterly while overall motion for storm activity will generally be easterly. Latest CAMs for the most part suggest storm activity shifting into the IA CWA sometime around 01Z with continuing threat for tornadic storms. Activity should clear the CWA then toward midnight. In addition to all this, excessively heavy rainfall is a distinct possibility accompanying stronger storms. However, flash flooding may be mitigated due to the speedy nature of individual cell movement. As the upper low lifts from NE into southeast SD, main threat for precip Saturday and Saturday night will be across the northern and eastern periphery of the CWA. Weak isentropic upglide will keep precip chance alive Sunday and Sunday night. Otherwise, precip chances are in play Wednesday afternoon through Thursday as a series of disturbances drop out of the Dakotas into the central Plains. Highs: Sat - upper 70s/low 80s Sun - upper 60s/mid 70s Mon - low 70s Tue - mid/upper 70s Wed - low 80s Thu - low 80s Fri - low/mid 70S && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1140 AM CDT Fri May 12 2023 Regional obs showing a mix of MVFR/IFR conditions currently across eastern NE. Main issue to contend with is anticipated threat for strong/severe TSRA developing this afternoon. TSRA activity is expected to initial along a boundary/dry line and quickly intensify as they migrate to the northeast. Given this, have included TEMPO groups to reflect this. Once storms clear improvement to VFR expected. However, models advertising return of MVFR cigs to all terminals toward 12Z Saturday morning. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DEE AVIATION...DEE
Hazardous weather outlook, May 12, 2:43 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 243 PM CDT Fri May 12 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-130945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 243 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday There is an Enhanced Risk for severe weather late this afternoon and evening. Storm initiation is expected along a dryline from about Albion to Columbus to Lincoln, and then continue to develop east southeast, while moving to the northeast. Severe storms should move out of the local area toward midnight. All modes of severe weather are possible, including large hail of 1 to 2 inches, damaging winds, flash flooding, and tornado or two. Thunderstorm chances continue on Saturday over areas north of the I-80 corridor. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday There is a Marginal Risk for severe weather for northeast Nebraska and western Iowa Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, May 12, 4:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
442 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 1 ENE HUMPHREY 41.69N 97.46W
05/12/2023 E0.75 INCH PLATTE NE PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, May 12, 4:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TORNADO 1 E TABLE ROCK 40.18N 96.07W
05/12/2023 PAWNEE NE STORM CHASER
ROPE TORNADO.
&&Local storm report, May 12, 4:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL PLATTE CENTER 41.54N 97.49W
05/12/2023 E1.75 INCH PLATTE NE PUBLIC
&&Local storm report, May 12, 4:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG PAWNEE CITY 40.11N 96.16W
05/12/2023 PAWNEE NE STORM CHASER
4 INCH TREE LIMBS BLOWN DOWN.
&&Local storm report, May 12, 4:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TORNADO 2 S TABLE ROCK 40.15N 96.09W
05/12/2023 PAWNEE NE LAW ENFORCEMENT
&&Local storm report, May 12, 4:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
459 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 1 SW TABLE ROCK 40.17N 96.11W
05/12/2023 U1.25 INCH PAWNEE NE PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:41 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 34 min |
| May 12, 2:47 PM CDT | Tornado Warning | OAX | Antelope, Boone | 32 min |
| May 12, 3:00 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 45 min |
| May 12, 3:04 PM CDT | Tornado Warning | OAX | Platte | 41 min |
| May 12, 3:09 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 51 min |
| May 12, 3:26 PM CDT | Areal Flood Advisory | OAX | Boone | 96 min |
| May 12, 3:27 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 48 min |
| May 12, 3:29 PM CDT | Tornado Warning | OAX | Butler, Colfax, Platte | 23 min |
| May 12, 3:29 PM CDT | Tornado Warning | OAX | Boone, Madison, Platte | 46 min |
| May 12, 3:41 PM CDT | Tornado Warning | OAX | Boone, Madison, Platte | 49 min |
| May 12, 3:42 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Lancaster, Saunders, Seward | 39 min |
| May 12, 3:51 PM CDT | Areal Flood Advisory | OAX | Boone, Platte | 106 min |
| May 12, 3:58 PM CDT | Tornado Warning | OAX | Antelope, Boone, Madison | 47 min |
| May 12, 4:03 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 42 min |
| May 12, 4:10 PM CDT | Areal Flood Advisory | OAX | Boone, Madison, Platte | 87 min |
| May 12, 4:15 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 30 min |
| May 12, 4:18 PM CDT | Tornado Warning | OAX | Platte | 42 min |
| May 12, 4:20 PM CDT | Tornado Warning | OAX | Madison, Platte | 40 min |
| May 12, 4:24 PM CDT | Tornado Warning | OAX | Butler, Colfax, Platte | 51 min |
| May 12, 4:26 PM CDT | Tornado Warning | OAX | Johnson, Nemaha, Pawnee | 49 min |
| May 12, 4:36 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax | 39 min |
| May 12, 4:44 PM CDT | Tornado Warning | OAX | Madison, Pierce | 28 min |
| May 12, 4:47 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Madison, Platte, Stanton | 43 min |
| May 12, 4:50 PM CDT | Tornado Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 40 min |
| May 12, 4:58 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 62 min |
| May 12, 5:02 PM CDT | Tornado Warning | OAX | Dodge, Saunders | 43 min |
| May 12, 5:07 PM CDT | Tornado Warning | OAX | Colfax, Platte, Stanton | 38 min |
| May 12, 5:08 PM CDT | Tornado Warning | OAX | Butler, Colfax, Dodge | 15 min |
| May 12, 5:11 PM CDT | Tornado Warning | OAX | Madison, Pierce | 11 min |
| May 12, 5:22 PM CDT | Tornado Warning | OAX | Nemaha, Pawnee, Richardson | 38 min |
| May 12, 5:24 PM CDT | Tornado Warning | OAX | Dodge, Saunders | 51 min |
| May 12, 5:26 PM CDT | Tornado Warning | OAX | Dodge | 49 min |
| May 12, 5:31 PM CDT | Tornado Warning | OAX | Colfax, Platte, Stanton | 30 min |
| May 12, 5:33 PM CDT | Areal Flood Advisory | OAX | Johnson, Nemaha, Pawnee, Richardson | 110 min |
| May 12, 5:42 PM CDT | Tornado Warning | OAX | Nemaha, Richardson | 48 min |
| May 12, 5:46 PM CDT | Tornado Warning | OAX | Cuming, Stanton, Wayne | 44 min |
| May 12, 5:54 PM CDT | Tornado Warning | OAX | Burt, Cuming, Dodge | 66 min |
| May 12, 5:56 PM CDT | Areal Flood Advisory | OAX | Dodge | 13 min |
| May 12, 5:58 PM CDT | Flash Flood Warning | OAX | Nemaha | 2 hr |
| May 12, 6:01 PM CDT | Tornado Warning | OAX | Dodge, Saunders, Washington | 45 min |
| May 12, 6:07 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Dodge, Saunders | 38 min |
| May 12, 6:09 PM CDT | Flash Flood Warning | OAX | Dodge | 80 min |
| May 12, 6:09 PM CDT | Tornado Warning | OAX | Knox | 36 min |
| May 12, 6:21 PM CDT | Tornado Warning | OAX | Cedar, Wayne | 39 min |
| May 12, 6:27 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Otoe | 48 min |
| May 12, 6:29 PM CDT | Tornado Warning | OAX | Nemaha | 12 min |
| May 12, 6:36 PM CDT | Areal Flood Advisory | OAX | Burt, Cuming, Dodge | 98 min |
| May 12, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Saunders, Washington | 45 min |
| May 12, 6:49 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 56 min |
| May 12, 6:51 PM CDT | Tornado Warning | OAX | Nemaha | 24 min |
| May 12, 6:56 PM CDT | Tornado Warning | OAX | Burt, Dodge, Thurston, Washington | 36 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.